Florida, 2011Damaging Winds in Florida, June 30, 2011
June 30, 2011 · NWS MFL · 9 events in 2 counties and zones
Moist westerly flow and an upper level trough over North Florida led to the development of severe thunderstorms over Southeast Florida and the adjacent Atlantic waters. A total of 23,000 people lost power as a result of the storms, mostly in Broward County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist westerly flow and an upper level trough over North Florida led to the development of severe thunderstorms over Southeast Florida and the adjacent Atlantic waters. A total of 23,000 people lost power as a result of the storms, mostly in Broward County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 30, 1:27 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 30, 1:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT THU JUN 30 2011
.AVIATION...THRU. 00Z SAT.
SCATTERED SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH
THE AFTERNOON AND EVENING HOURS...WHICH MAY RESULT IN BRIEF MVFR
PERIODS WHILE OVER OR AROUND THE TERMINALS. THIS ACTIVITY WILL
LINGER WELL INTO THE EVENING BEFORE DYING DOWN AS AN UPPER TROUGH
NORTH OF THE AREA AND WEAK SURFACE REFLECTION CONTINUE TO
INFLUENCE THE LOCAL WEATHER CONDITIONS. VERY SIMILAR CONDITIONS
WILL BE PRESENT THROUGH THE DAY FRIDAY AS THIS WEAK SURFACE
BOUNDARY CONTINUES TO DROP SOUTH ACROSS THE FLORIDA PENINSULA.
85/AG
&&
.PREV DISCUSSION... /ISSUED 1013 AM EDT THU JUN 30 2011/
DISCUSSION...
THE SHORT TERM FORECAST WAS UPDATED FOR THE REST OF TODAY...MAINLY
TO UPDATE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
THE 12Z SOUNDING INDICATED LOW LEVEL EASTERLY FLOW IN THE LOWEST
LEVELS AND THEN SOUTHWESTERLY FLOW AROUND 5 TO 15 KFT...A CHANGE
FROM PREVIOUS DAYS. THE PWAT IS AROUND 2 INCHES...A DECREASE OF
ABOUT 0.2 TO 0.3 INCHES FROM THE LAST COUPLE OF DAYS. THE UPDATED
FORECAST INCLUDED A SLIGHT INCREASE IN THE POPS ACROSS THE REGION.
THE 12Z SOUNDING INDICATED A COOLING TREND IN THE MID LEVELS AND
THE LAPSE RATES IN THE LOWER LEVELS INDICATES SOME INCREASE IN
INSTABILITY FROM PREVIOUS DAYS. ALTHOUGH CONSIDERABLE CLOUD
COVERAGE ACROSS THE REGION WILL DECREASE MAX TEMPERATURES
TODAY...ANY LOCAL BREAKS IN THE CLOUDINESS COULD ALLOW FOR CONVECTION TO BE
INITIATED...SIMILAR TO EARLY YESTERDAY AFTERNOON. IN ADDITION
THERE ARE STILL SOME LINGERING BOUNDARIES ACROSS THE REGION.
LASTLY...GIVEN THE PRESENCE OF LOW LEVEL CLOUD CONVERGENCE BANDS
ACROSS THE LOCAL GULF AND ATLANTIC WATERS AND THE WEAK LOW LEVEL
WESTERLY SHEAR THERE IS A CHANCE OF WATERSPOUTS ACROSS THE
REGIONAL WATERS.
60
PREV DISCUSSION... /ISSUED 733 AM EDT THU JUN 30 2011/
AVIATION...
THE REGION IS MUCH MORE STABLE THAN THIS TIME YESTERDAY DUE TO
THE RAINFALL ON WEDNESDAY. THE DEEP TROPICAL MOISTURE WILL ALSO
GET PUSHED TO THE NORTH OF THE REGION AND SLIGHTLY DRIER AIR IN
THE LOW/MID LEVELS IS EXPECTED TO MOVE IN FROM THE SOUTHEAST. WILL
LEAVE VCSH FOR KPBI THIS MORNING AS THERE ARE LIGHT SHOWERS
AROUND. THE MORE STABLE CONDITIONS...MID/HIGH CLOUDS OVER THE
REGION AND DRIER AIR WILL LIKELY DELAY TSTORM DEVELOPMENT UNTIL
THIS AFTERNOON WITH LESS COVERAGE OF TSTORMS ACROSS THE REGION.
THEREFORE...PUSHED BACK THE VCTS TO AFTER 18Z FOR THE TAF
SITES...AND ONLY HAVE VCSH WITH CB FOR KAPF. CONVECTION IS
EXPECTED TO WIND DOWN AFTER 00Z WITH LIGHT WINDS EXPECTED
OVERNIGHT.
PREV DISCUSSION... /ISSUED 325 AM EDT THU JUN 30 2011/
DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ALONG THE EASTERN
SEABOARD OF THE UNITED STATES...EXTENDING ALL THE WAY DOWN INTO
NORTH FLORIDA. THE WEAK ATLANTIC RIDGE LIES ACROSS THE
KEYS/STRAITS. THE PATTERN OVER THE NEXT FEW DAYS WILL CONTINUE
WITH THIS MID/UPPER LEVEL TROUGH MOVING INTO CENTRAL FL WITH THE
WEAK ATLANTIC RIDGE NEAR OR JUST SOUTH OF THE AREA. MOISTURE LOOKS
TO DECREASE IN THE LOWER LEVELS THIS AFTERNOON...AND THIS SHOULD
RESULT IN MORE SCATTERED ACTIVITY AS OPPOSED TO THE WIDESPREAD
ACTIVITY SEEN YESTERDAY. STEERING FLOW IS SW...SO HAVE HIGHEST
POPS INTERIOR AND EAST COAST TODAY.
MODEL CONSENSUS IS FOR CENTRAL FLORIDA TO SEE THE MOST NUMEROUS
ACTIVITY THIS AFTERNOON...WITH SOUTH FL SEEING LESS DUE TO THE
POCKET OF LOW LEVEL DRY AIR. ALSO...SHOULD MENTION THAT WE HAVE
STABILIZED FROM YESTERDAY'S CONVECTION...WITH TEMPS AND DEWPOINTS
SOME 5F LOWER FROM THIS TIME YESTERDAY. IT WILL TAKE SOME TIME TO
RECOVER...SO NOT EXPECTING MUCH ACTIVITY UNTIL THE
AFTERNOON...UNLIKE PREVIOUS DAYS.
THE TREND FOR THE UPCOMING WEEKEND IN THE LAST FEW RUNS OF THE GFS
AND ECMWF ARE NOT GOOD...IF YOU WANT IT DRIER WITH MORE SUN THIS
HOLIDAY WEEKEND. BECAUSE BOTH MODELS LAG THE AFOREMENTIONED
TROUGH ACROSS SOUTH FLORIDA WITH A CONTINUED BAND OF MID LEVEL
CLOUDINESS AS WELL AS SUFFICIENT MOISTURE IN THE LOWER LEVELS
TO RESULT IN AT LEAST SCATTERED CONVECTION EACH DAY. HAVE TRENDED
THE FORECAST FOR THE HOLIDAY WEEKEND TOWARDS THIS SCENARIO...BUT
NOT AS PESSIMISTIC AS THE MODELS SHOW. THE FORECAST SKY COVER AND
POPS MAY NEED FURTHER INCREASING IF THESE CLOUDIER AND WETTER
TRENDS CONTINUE.
FOR EARLY NEXT WEEK THE QUESTION IS HOW MUCH MOISTURE WILL MOVE
INTO SOUTH FL ASSOCIATED WITH A TROPICAL WAVE. THE LATEST ECMWF
RUN IS VERY WET TUE-THU OF NEXT WEEK...BRINGING A SLUG OF DEEP
TROPICAL MOISTURE NORTHWARD FROM THE CARIB...WITH PWATS INCREASING
TO ABOUT 1.4 INCHES AND NO DOUBT A MORE WIDESPREAD HEAVY RAIN
POTENTIAL. HOWEVER...THE GFS IS NOT NEARLY AS AGGRESSIVE. SO NEAR
CLIMO POPS LOOKS GOOD FOR NOW GIVEN THIS UNCERTAINTY.
MARINE...SSE WINDS 10-15 KT TODAY WILL SUBSIDE OVER THE UPCOMING
WEEKEND. SEAS WILL CONTINUE LOW THROUGHOUT THE PERIOD.
FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 88 75 87 / 40 50 30 40
FORT LAUDERDALE 78 89 78 87 / 30 40 30 40
MIAMI 77 89 76 88 / 30 40 30 40
NAPLES 75 87 75 89 / 30 50 30 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE...60/BD
AVIATION/RADAR/FIRE...85/AG
Hazardous weather outlook, Jun 30, 2:33 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
333 AM EDT THU JUN 30 2011
FLZ063-066>075-168-172>174-302245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
333 AM EDT THU JUN 30 2011
...A FEW STRONG THUNDERSTORMS POSSIBLE TODAY...
...LOCALLY HEAVY RAINFALL POSSIBLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THE EARLY EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME
STRONG, CONTAINING FREQUENT LIGHTING STRIKES AND STRONG GUSTY
WINDS. HEAVY RAINS WILL ACCOMPANY THE STORMS AS WELL.
WIND: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO AROUND 50 MPH.
FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. SLOW STORM MOVEMENT MAY
RESULT IN MINOR STREET FLOODING IN SOME LOCALES.
RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE LOCAL
ATLANTIC BEACHES DUE TO A SOUTHEAST WIND NEAR 10 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY...WITH THE PRIMARY
RISK BEING LIGHTNING STRIKES...GUSTY WINDS AND HEAVY DOWNPOURS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 30, 1:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT THU JUN 30 2011
FLZ071>074-301900-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
234 PM EDT THU JUN 30 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL BROWARD COUNTY
NORTHEASTERN MIAMI-DADE COUNTY
* UNTIL 300 PM EDT
* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A STRONG THUNDERSTORM NEAR CORAL GABLES. THIS STORM WAS MOVING
NORTHEAST AROUND 5 MPH.
FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2612 8053 2610 8019 2575 8025 2577 8044
TIME...MOT...LOC 1833Z 180DEG 0KT 2572 8026
85-GIBBS
Special weather statement, Jun 30, 1:37 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT THU JUN 30 2011
FLZ067-068-072-168-172-301900-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
237 PM EDT THU JUN 30 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN BROWARD COUNTY
SOUTHEASTERN PALM BEACH COUNTY
* UNTIL 300 PM EDT
* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOCA RATON...AND MOVING NORTHEAST AT 5
MPH.
* THE STORM WILL AFFECT...
RURAL SOUTHEASTERN PALM BEACH COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2650 8005 2643 8005 2640 8006 2639 8006
2626 8007 2628 8023 2655 8017 2653 8004
TIME...MOT...LOC 1837Z 225DEG 4KT 2639 8009
85-GIBBSThunderstorm Wind, Broward
- When
- June 30, 1:40 PM EST
- Where
- Broward County, 4.34 mi N of Miramar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.063, -80.393
A 61 mph wind gust was reported by mesonet located at the intersection of Griffin and Bonaventure. Power Lines were also down on Griffin Rd between Bonaventure and SW 192nd AVE.
Thunderstorm Wind, Broward
- When
- June 30, 1:55 PM EST
- Where
- Broward County, 7.27 mi N of Miramar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 26.104, -80.380
An off duty meteorologist estimated a wind gust of 60 mph in Weston on ST Tropez Circle.
Thunderstorm Wind, Broward
- When
- June 30, 2:20 PM EST
- Where
- Broward County, Oakland Park to 1.59 mi SE of Oakland Park
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.170, -80.130
A mesonet recorded a wind gust of 64 MPH. Power lines were downed in the area around Middle River Drive and NE 21 Street.
Thunderstorm Wind, Broward
- When
- June 30, 2:29 PM EST
- Where
- Broward County, Pompano Beach
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.230, -80.120
A mesonet recorded a wind gust of 61 MPH.
Thunderstorm Wind, Broward
- When
- June 30, 2:30 PM EST
- Where
- Broward County, 0.45 mi N of Lighthouse Pt to 1.28 mi NNW of Coconut Creek
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 26.276, -80.121
Media reported a gust of 72 MPH at a mesonet at north Broward Medical Center. Power lines and trees down near Pompano Business Park.
Thunderstorm Wind, Broward
- When
- June 30, 2:40 PM EST
- Where
- Broward County, 0.7 mi SSW of Washinton Park to 1.59 mi ESE of Ft Lauderdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 26.121, -80.186
Power lines downed in Broward Boulevard area of Fort Lauderdale.
Thunderstorm Wind, Palm Beach
- When
- June 30, 3:00 PM EST
- Where
- Palm Beach County, 2.14 mi WNW of Lake Worth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 26.632, -80.082
Thunderstorm Wind, Palm Beach
- When
- June 30, 3:00 PM EST
- Where
- Palm Beach County, 7.36 mi WNW of Boca Raton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 26.377, -80.195
Thunderstorm Wind, Palm Beach
- When
- June 30, 3:10 PM EST
- Where
- Palm Beach County, 0.68 mi NW of Ocean Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 26.527, -80.058
The Law Real Estate sign was blown down onto Federal highway in Boynton Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wisconsin, June 30, 20111 death · 3 injured · $240,000 · 71 kt wind · 3 events
- Hail and Damaging Winds in Illinois, June 30, 2011$18 million · 2.75 in hail · 20 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 30, 20111 death · 3 events
- Debris Flow in Colorado, June 30, 20111 death · 1 event
- Tornado and Heavy Rain in Texas, June 30, 20111 injured · $500,000 · EF1 · 2 events
- Hail and Damaging Winds in Colorado, June 30, 20112 injured · $400,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Texas, June 30, 2011$425,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Nebraska, June 30, 2011$105,000 · 1.5 in hail · 22 events
- Damaging Winds in South Dakota, June 30, 2011$104,000 · 61 kt wind · 12 events
- Hail and Damaging Winds in Florida, June 30, 2011$39,000 · 56 kt wind · 19 events
- Damaging Winds and Lightning Strike in Georgia, June 30, 2011$60,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in Lake Michigan, June 30, 2011$50,000 · 82 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319922, 319924, 319929, 319930, 319925, 319919, 319921, 320374, 319932.